Alert archive / Tennessee / Flash Flood Warnings in 2003

Flash Flood Warning 17, NWS Morristown, TN

August 31, 2003Johnson County, Tennessee; Washington County, Virginia

NWS Morristown, TN issued this flash flood warning at Aug 31, 2003, 6:48 PM EDT for Johnson County, Tennessee; Washington County, Virginia. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2003, 6:48 PM EDT (22:48 UTC)
Expired
Aug 31, 2003, 8:45 PM EDT
In force
117 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

Counties Johnson County, TN, Washington County, VA

The radar

The Knoxville radar (KMRX), 143 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.8 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 992 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
992 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
780 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
-71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMRX 312251
FFWMRX
TNC091-VAC191-010045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
648 PM EDT SUN AUG 31 2003

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JOHNSON COUNTY IN EAST TENNESSEE
  WASHINGTON COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 845 PM EDT

* AT 645 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  THUNDERSTORMS WITH VERY HEAVY RAIN NEAR LAUREL BLOOMERY...OR 5 MILES
  NORTH OF MOUNTAIN CITY.  THE THUNDERSTORMS PRODUCING THE FLASH FLOOD
  WERE MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  LAUREL BLOOMERY...MOUNTAIN CITY...SHADY VALLEY...13 MILES NORTHEAST
  OF NEVA...DAMASCUS...GLADE SPRING

NATIONAL WEATHER SERVICE DOPPLER RADAR HAS ESTIMATED THAT ONE TO 
THREE INCHES OF RAIN HAVE FALLEN OVER THE PAST ONE TO TWO HOURS. AN 
ADDITIONAL 1 TO 2 INCHES OF RAIN ARE POSSIBLE OVER THE NEXT ONE TO 
TWO HOURS.

AT 640 PM EDT LOCAL LAW ENFORCEMENT IN JOHNSON COUNTY REPORTED MINOR 
FLOODING OF SEVERAL ROADS AND ONE RESIDENCE.  MINOR FLOODING WAS ALSO 
REPORTED IN MAINLY THE DAMASCUS AREA IN THE SOUTHEAST PART OF 
WASHINGTON COUNTY VIRGINIA.  THESE ADDITIONAL RAINS OVER THE NEXT 
COUPLE OF HOURS COULD CAUSE SIGNIFICANT FLASH FLOODING.  

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3638 8204 3631 8191 3666 8161 3685 8177
          3669 8188

$$

TG
1 follow-up statement
000 
WGUS74 KMRX 010011
FFSMRX
TNC091-VAC191-010045-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
808 PM EDT SUN AUG 31 2003

...A FLASH FLOOD WARNING CONTINUES FOR JOHNSON AND WASHINGTON
COUNTIES UNTIL 845 PM EDT...

AT 805 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE MODERATE TO LOCALLY HEAVY RAINFALL OVER MUCH OF JOHNSON 
COUNTY TENNESSEE...AND ALSO OVER SOUTHEAST PARTS OF WASHINGTON 
COUNTY VIRGINIA.  SHOWERS AND STORMS IN THE AREA CONTINUE TO MOVE
NORTH TO NORTHEAST AT 15 MPH.  RAINFALL RATES HAD GENERALLY 
DIMINISHED TO AROUND ONE HALF INCH OR LESS PER HOUR.

LOCATIONS IN THE WARNING INCLUDE...LAUREL BLOOMERY...DAMASCUS...GLADE
SPRING...

LAW ENFORCEMENT OFFICIALS IN JOHNSON COUNTY REPORTED MANY RURAL 
ROADS UNDERWATER...ESPECIALLY IN THE COLD SPRINGS AREA...WITH SOME 
FLOODING ALONG HIGHWAY 67.  A FEW HOMES WERE THREATENED WITH RISING 
WATERS AT THIS TIME.  ALSO...MINOR FLOODING OF HOMES CONTINUED IN 
THE DAMASCUS AREA OF SOUTHEASTERN WASHINGTON COUNTY VIRGINIA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3640 8205 3635 8179 3676 8128 3694 8186

$$

TG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 3:15 PM EDT, 3 hours 33 minutes earlier.

Area forecast discussion, Aug 31, 3:15 PM EDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
315 PM EDT SUN AUG 31 2003

THE FOLLOWING ARE THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...
WITH THE MOST RECENT FIRST. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.
*******************************************************************
AFTERNOON FORECAST DISCUSSION
315 PM EDT SUN AUG 31 2003

IN THE SHORT-TERM...A VERY MOIST AND UNSTABLE AIR ACROSS THE FORECAST
AREA THIS AFTERNOON WITH LIFTED INDICES OF -6 TO -8. ONLY FORCING FOR
CONVECTION GENERALLY LOCAL TERRAIN AND SOME OUTFLOW BOUNDARIES...
ESPECIALLY NORTHERN SECTIONS. WILL KEEP HIGHEST EVENING POPS FOR
SW VA/NE TN AND PLATEAU. GIVEN CURRENT INSTABILITY AND HIGH PWS...
ISOLATED PULSE SEVERE STORMS POSSIBLE WITH TORRENTIAL RAIN AND
DAMAGING DOWNBURSTS WINDS.

FOR MONDAY... MODELS SHOW FORECAST AREA GENERALLY UNDER THE INFLUENCE
OF WEAK RIDGING WITH LOCAL ELEVATION CONTINUE TO BE ONLY FORCING
NOTED. WILL KEEP HIGHS POPS MOUNTAINS WITH SLIGHT/LOW CHANCE VALLEY
FOR MAINLY AFTERNOON AND EVENING STORMS.

FOR TUESDAY...SLOW MOVING COLD FRONT WILL APPROACH THE FAR NORTHERN
SECTIONS BY AFTERNOON/EVENING. WILL UP POPS SOME TO CLOSER PROXIMITY
OF FRONT. OTHERWISE...ANOTHER MUGGY AND VERY WARM DAY IS ON TAP.

MEDIUM RANGE MODELS SHOW FRONT MOVING ACROSS THE FORECAST AREA FOR
WEDNESDAY AND THURSDAY. WOULD GO HIGHER WITH POPS BUT WILL KEEP
WITH CHANCE AT THIS TIME DUE TO THE UNCERTAINTY OF TIMING OF FROPA.
FRIDAY THROUGH SUNDAY...HIGH PRESSURE WITH ORIGINS IN CANADA WILL
HAVE PUSHED A LATE SUMMER OR EARLY FALL COLD FRONT SOUTHEAST OF THE
SOUTHERN APPALACHIANS.  THIS SHOULD GIVE THE AREA A MOSTLY SUNNY
FIRST WEEKEND OF SEPTEMBER.  DRIER AIR WITH MUCH LOWER HUMIDITIES
AND MORE SEASONAL TEMPERATURES WILL BE THE RULE.  HIGHS SHOULD BE IN
THE LOWER TO MID 80S...EXCEPT UPPER 70S PARTS OF SOUTHWEST VIRGINIA
AND LOWS IN THE LOWER TO MID 60S...POSSIBLY MID TO UPPER 50S PARTS
OF NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA.

FCSTID =   99
CHA   72  90  70  89 /  20  20  20  30
TYS   71  89  69  86 /  30  30  20  30
TRI   68  86  67  84 /  50  30  20  40
OQT   71  88  70  86 /  30  30  20  30

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

DH/TD

*********************************************************************
LATE MORNING FORECAST DISCUSSION (UPDATE)
1030 AM EDT SUN AUG 31 2003

MRX RADAR SHOWS WIDELY SCATTERED CONVECTION ALREADY ACROSS THE
FORECAST AREA. BNA SOUNDING SHOWS AIRMASS MODERATELY UNSTABLE WITH
CAPES NEAR 2200 J/KG WITH PWS REMAINING ABOVE 2 INCHES. MRX RADAR
SHOWS AN OUTFLOW BOUNDARY ACROSS THE PLATEAU EAST ACROSS THE TYS AND
MRX AREAS. GIVEN THE VERY MOIST AND UNSTABLE AIRMASS AND OUTFLOW
BOUNDARIES ACROSS THE FORECAST AREA...SCATTERED THUNDERSTORMS WILL
CONTINUE TO DEVELOP ACROSS THE REGION.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE WITH THE MAIN CONCERN
BEING TORRENTIAL RAINS AND DAMAGING DOWNBURST WINDS. CURRENT POPS
AND HIGHS LOOK GOOD AND DO NOT PLAN ON A MORNING UPDATE.

HAVE A GREAT DAY...

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

DH
******************************************************************
EARLY MORNING FORECAST DISCUSSION
400 AM EDT SUN AUG 31 2003

ATMOSPHERE STILL MOIST AND UNSTABLE TODAY AND WITH FNT STALLED OVR
NRN PORTIONS OF THE FA...WILL KEEP LIKELY POPS FOR THESE AREAS WITH
SCT CONVECTION MENTIONED REMAINDER. WRN END OF FNT GRADUALLY BUILDS
N DURING THE DAY MONDAY AS LOW PRES STRENGTHENS ACROSS LWR AND MID
MS VLY. FNT STILL CLOSE ENOUGH ON MON ACROSS NRN ZONES TO KEEP
SLIGHTLY HIGHER POP HERE WITH SLGT CHC REMAINING ZONES AS RIDGING
BUILDS W FOR A BRIEF TIME. TWEAKED POPS UP A BIT FOR TUE AS GFS
BRINGS S/WV E THRU OH VLY PRESSING THE BOUNDARY BACK TWD THE SRN
APPALACHIANS. WENT ABV GUIDANCE TEMPS AGAIN TODAY AS MOS KEEPS
UNDERCUTTING MAXES. MON HIGHS NOT AS BAD AND STAYED WITH GUIDANCE
THIS PERIOD.

CHA   88  72  90  70 /  50  20  20  20
TYS   86  71  88  70 /  50  30  20  20
TRI   84  66  85  65 /  60  40  30  20
OQT   86  70  88  69 /  50  30  20  20

******************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
945 PM EDT SAT AUG 30 2003

RADAR COVERAGE DECREASING WITH LOSS OF HEATING...BUT WILL KEEP
CHANCE POPS IN TONIGHT WITH FRONT TO THE NORTH.  WILL UPDATE AND GO
WITH 20-30 POPS WITH HIGHER CHANCES IN THE NORTH.  NO OTHER CHANGES
PLANNED.

GH
Hazardous weather outlook, Aug 31, 5:38 AM EDT, 13 hours 10 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-011000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
538 AM EDT SUN AUG 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

In the hours before

Local storm report, Aug 31, 4:58 PM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
458 PM EDT SUN AUG 31 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 PM    4W PIGEON FORGE           TN   WIND DAMAGE
08/31/03   SEVIER                         SEVERAL TREES AND
                                          POWERLINES DOWN ON AND
                                          ALONG HIGHWAY 321 IN
                                          WEARS VALLEY. ONE TREE
                                          FELL ON A VEHICLE PARKED
                                          IN A CAMPGROUND. REPORTED
                                          BY SHERIFFS DISPATCH.
Local storm report, Aug 31, 5:56 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
556 PM EDT SUN AUG 31 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    COUNTY WIDE               TN   WIND DAMAGE
08/31/03   JEFFERSON                      NUMEROUS TREES DOWN
                                          COUNTYWIDE BUT MAINLY
                                          FROM JEFFERSON CITY TO
                                          THE KNOX AND SEVIER
                                          COUNTY LINES. REPORTED BY
                                          JEFFERSON COUNTY
                                          DISPATCH.
Local storm report, Aug 31, 6:28 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
628 PM EDT SUN AUG 31 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    RUTLEDGE                  TN   WIND DAMAGE
08/31/03   GRAINGER                       TWO TREES DOWN IN
                                          RUTLEDGE. REPORTED BY
                                          SHERIFFS DISPATCH.

0555 PM    MORRISTOWN                TN   WIND DAMAGE
08/31/03   HAMBLEN                        NUMEROUS TREES DOWN IN
                                          AND AROUND MORRISTOWN AND
                                          WESTERN PART OF COUNTY.
                                          REPORTED BY HAMBLEN
                                          COUNTY DISPATCH.

Nearby

Flash Flood Warnings in Tennessee, 2003Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.